×

Pointwise inner automorphisms of von Neumann algebras. With an appendix by Colin Sutherland. (English) Zbl 0751.46037

In this paper a complete description of the pointwise inner automorphisms for factors of type \(III_ \lambda\), \(0\leq\lambda<1\) is given (assuming a separable predual). Recall that an automorphism \(\alpha\) of a von Neumann algebra \(M\) is pointwise inner if for each normal state \(\varphi\) there is a unitary \(u=u(\varphi)\) in \(M\) such that \(\varphi\circ\alpha=u\varphi u^*\). The proofs rely on the existence of faithful normal strictly semifinite lacunary (“zero is isolated”) weights of infinite multiplicity. (Thus the \(III_ 1\) case remains completely open.)
The authors’ main result is the following
Theorem. Let \(M\) be a factor of type \(III_ \lambda\), \(0\leq\lambda<1\), with separable predual. Let \(\omega\) be a dominant weight and \(\alpha\in\text{Aut}(M)\). Then \(\alpha\) is pointwise inner if and only if there are \(v\in U(M)\), the unitary group of \(M\), and an extended modular automorphism \(\bar\sigma_ c^ \omega\) (in the sense of Connes and Takesaki’s “Flow of weights” paper) such that \(\alpha=\text{Adv}\circ\bar\sigma_ c^ \omega\). (Note the \(c\) is a cocycle in the flow of weights.)
In the nonseparable case the authors show some factors of type \(II_ 1\) with pointwise inner automorphisms which are outer.
In an appendix by Colin Sutherland it is shown that in the \(III_ 0\) case the cohomology group \(H^ 1(Z,U(C_ \varphi))\), and hence \(H^ 1(F^ M)\), is nonsmooth in its natural Borel structure, hence is a very big space. Note that in this paper a new proof of the isomorphism between \(H^ 1(Z,U(C_ \varphi))\) and \(H^ 1(F^ M)\) is given. This isomorphism was proven in the “Flow of weights” paper by Connes and Takesaki.

MSC:

46L40 Automorphisms of selfadjoint operator algebras
46L35 Classifications of \(C^*\)-algebras
46L80 \(K\)-theory and operator algebras (including cyclic theory)
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Araki, H., Some properties of modular conjugation operator of von Neumann algebras and a noncommutative Radon-Nikodym theorem with a chain rule, Pacific J. Math., 50, 309-354 (1974) · Zbl 0287.46074
[2] Connes, A., Une classification des facteurs de type III, Ann. Sci. École Norm. Sup. (4), 6, 133-252 (1973) · Zbl 0274.46050
[3] Connes, A., Almost periodic states and factors of type III1, J. Funct. Anal., 16, 415-445 (1974) · Zbl 0302.46050
[4] Connes, A.; Takesaki, M., The flow of weights on factors of type III, Tôhoku Math. J., 29, 473-575 (1977) · Zbl 0408.46047
[5] Doplicher, S.; Kastler, D.; Størmer, E., Invariant states and asymptotic abeliannes, J. Funct. Anal., 3, 419-434 (1969) · Zbl 0174.44604
[6] Haagerup, U., On the dual weights for crossed products of von Neumann algebras, II, Math. Scand., 43, 119-140 (1978) · Zbl 0405.46053
[8] McDuff, D., Central sequences and the hyperfinite factor, (Proc. London Math. Soc., 21 (1970)), 443-461 · Zbl 0204.14902
[9] Popa, S., Singular maximal abelian ∗-subalgebras in continuous von Neumann algebras, J. Funct. Anal., 50, 151-166 (1983) · Zbl 0526.46059
[10] Powers, R. T.; Størmer, E., Free states of the canonical anticommutation relations, Comm. Math. Phys., 16, 1-33 (1970) · Zbl 0186.28301
[11] Stratila, S., Modular Theory in Operator Algebras (1981), Abacus: Abacus Kent, UK · Zbl 0504.46043
[12] Sutherland, C., Notes on Orbit Equivalence; Krieger’s Theorem, (Lecture Notes Ser. No. 23 (1976), Dept. of Math., Univ. of Oslo)
[14] Takesaki, M., Duality for crossed products and the structure of von Neumann algebras of type III, Acta Math., 131, 249-310 (1973) · Zbl 0268.46058
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.